Womens Health

Continuous Bleeding on Birth Control

Frederick R. Jelovsek MD, MS

Questions And Answers

"I started taking Ortho-Tricyclen® about 2 years ago. I would have my normal period for 5-7 days, and then the following year I started continual bleeding for 2-4 weeks out of each month in addition to my normal week period. Last year, I had my period for five weeks straight, and was rushed to the hospital, where I was put on highest estrogen pill (beige w/ butterflies) and taken off Ortho-Tricyclen® , until about 8 months ago. I experienced the same irregular bleeding with this pill, so they put me on the lowest estrogen pill for the next several months. No results from this pill either, they next tried Depo. "

" I've been on Depo since then, and have experienced continual bleeding for 9 months, until recently I was put on another low dose pill (could be Ortho Novum 777®, not sure), while still on Depo. The bleeding stopped within a day after taking the pill. I don't know whether to get off Depo or the pill? My doctors can't tell me what's wrong, and I am getting no answers where ever I go. I have a history of cancer in my family, and am afraid that this might be a factor? Please help me out with any answers, suggestions, or advice. "

You can either discontinue the pill and take some periodic added estrogen along with your DepoProvera® or you can discontinue the DepoProvera® and switch to a pill regimen that raises the estrogen component or gives you added estrogen in the week you are off of active pills.

The bleeding you are experiencing is most likely atrophic bleeding due to low estrogen. The only question in the history you give is why the bleeding did not improve when they gave you a higher estrogen pill for several months. The progestin in that pill (Ovral) is also a very potent one and probably counteracted the higher estrogen. When you were given estrogen again in the form of a low dose birth control pill while the DepoProvera was 'onboard', your bleeding stopped.

What causes the prolonged bleeding when a woman is on birth control pills or Depo Provera® ?

Assuming a woman is not just missing her pills every couple of days, the most common cause of continuous bleeding is due to low estrogens which make the endometrium atrophic. A small amount of estrogen is needed to make the lining of the uterus repair the open blood vessels that result from a menstrual slough. After a menses, estrogen alone in a normally ovulating woman not taking birth control starts the tissue growing again and in effect seals off the bleeding blood vessels. This makes bleeding stop. With birth control pills that have both estrogen (very small doses) and progestin in each pill, the progestin component works opposite the the estrogen and does not allow the endometrial tissue to grow and repair itself. If a woman is on a progestin only birth control pill, or using DepoProvera® which is pure progestin only, the same effect takes place, i.e., the endometrium may not totally repair its entire surface inside the uterus because of a lack of estrogen or the antagonism of the progestin working against any small amount of estrogen present in the woman's body.

If you are a smoker, that lowers your body's estrogen levels and may explain why you are having a problem with this low estrogen level when many others on the same contraceptives may not. If you are thinner and have less body fat than other women your age, that may also play a role in having less estrogens.


If I want to continue taking birth control pills, how do I get around all this bleeding?

 

If you have this continuous spotting on the pills, the estrogen level needs to be raised. This can be done in one of two ways. A very small dose of estrogen can be given during the week when you are not taking active hormone pills. One pill that comes packaged this way is Mircette®. It has 10 mcgm of ethinyl estradiol in 5 of the 7 days of pills in between the 21 days of estrogen with progestin pills. The cycle control of bleeding with Mircette especially in the first two months of use is better than other low estrogen dose (20 mcgm) pills such as Alesse® (2). Instead of using Mircette, a supplemental estrogen of 1 mg estradiol could be given during that week off active pills or even a transdermal patch such as those used for menopausal estrogen replacement therapy.

In addition to being given a supplemental estrogen in between active pills, another solution might be to change to a pill with higher estrogen levels of 30 or 35 mcgm but combined with a progestin that is not as strong as the one you were given in Ovral®. Ovcon 1-35® or Ortho Novum 1-35® or their generics are pills that come to mind and might eliminate the continuous spotting you are having.


If I want to stay on DepoProvera® but not have all the continuous spotting, what can I do?

 

The principle here is the same as that needed with oral contraceptive pills. Estrogen needs to be added to the DepoProvera® regimen. Added estradiol of 1 mg per day by mouth for about two weeks each 3 months may be enough to stop the bleeding pattern. There are not good studies on this right now so the doctor will need to work with you to try to stop the bleeding problem. It would probably be better to used the estradiol than one of the other estrogens such as conjugated estrogens (Premarin®), estrone or estriol which do not stimulate the endometrium as well as estradiol. Again, using an estradiol transdermal skin patch of 0.1 mg/day for 1-2 weeks might also be enough to stop the continuous spotting.

Another choice might be an injectable contraceptive called Lunelle®. It is a shot that has both estrogen and progestin so there should be less problems with breakthrough bleeding. Ask your doctor about it.

 

Other Related Articles

Which Oral Contraceptive Pill is Best for Me?
Drugs Affecting Birth Control Pills
Bleeding Expectations on Oral Contraceptives

 

Login to comment
(0 Comments)

Post a comment

Recent Discussions